Alert archive / New York / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 4, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at May 10, 2000, 12:18 PM EDT for St. Lawrence County, New York. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 10, 2000, 12:18 PM EDT (16:18 UTC)
- Expired
- May 10, 2000, 1:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County St. Lawrence County, NY
The radar
The Ft Drum radar (KTYX), 94 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 12:50 PM EDT | Hail 1 | Edwards, NY | |
| May 10, 1:10 PM EDT | Hail 0.75 | Starlake, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.3 hours before the alert went out and 337 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 1131 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -97 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBTV 101619 SVRBTV NYC089-101715- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 1218 PM EDT WED MAY 10 2000 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ST. LAWRENCE COUNTY IN NEW YORK * UNTIL 115 PM EDT * AT 1210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF GOUVERNEUR...MOVING NORTHEAST AT 35 MPH * THE SEVERE THUNDERSTORM WILL BE... NEAR GOUVERNEUR AROUND 1230 PM EDT 5 MILES SOUTHEAST OF DE KALB AROUND 1250 PM EDT NEAR CANTON AROUND 110 PM EDT NEAR POTSDAM...8 MILES SOUTH OF NORWOOD AROUND 120 PM EYDT THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS AND LARGE HAIL. SEEK INDOOR SHELTER...AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 9:28 AM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, May 10, 9:28 AM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 928 AM EDT WED MAY 10 2000 LAST NGT/S MCS ACRS MI/ONTARIO MVD FURTHER INTO ONTARIO AND QUEBEC AND WEAKENED ENCOUNTERING THE MARATIME AIRMASS. UPR FLOW BACKED MORE TO SW TO PUSH THIS ACTVTY IN QUEBEC RATHER THAN ALG FRNTL BNDRY INTO OUR FA. CRNTLY: TSTMS DVLPG ALG PERIPHY OF CLRG IN WRM SECTOR IN NY. ONE ACTIVR AREA IN HUDSON VLY/WRN SNE ALG COASTAL FNT WITH MORE ACTVTY AHD OF CD/OCLD FNT IN WRN NY. MOST OF FA PRETTY WELL ENTRENCHED IN MARATIME AIRMASS AND WL LKLT BE OUR SAVING GRACE BUT CLRG ACRS CENT NY INTO SRN ADRNKS MAY MV INTO ADRNDKS/SW VT ENOUGH TO DESTABILIZE THERE. SHORT TERM: MAIN PRBLM AS INDICTATED BY MIDSHFT IS FLD PTNL...ESP IN NRN NY AS STREAMS/RVRS RUNNING HI AFT 1-3 INCHES OF RAIN WITH GRTST PTNL OF HVY RAIN WITH OCLD FNT LATE TDY/TNGT IN NY. DESPITE LACK OF RAIN FOR 12+ HRS IN NRN VT...STREAMS RUNNING HIGH WITH MANY RPTS OF FIELD FLOODING AND PONDING LOW ROADS. SO...WL CONT FFA FOR ALL FA BUT WL MAKE DECISION FOR AFTN PKG ABT VT (ESP SRN VT). TMPS WL BE TRICKY WITH CLOSER TO CLRG LINE SEEING WIDE RANGE IN TMPS AND THIS WL BE NOTICED IN ZONES WITH WRN VT AND ADRNDKS BEING WRMST WITH CT RVR VLY COOLEST. WORKS OUT BY 10 AM. .BTV...FFA THROUGH TNGT NYZ026>031-034-VTZ001>012. SLW
In the hours before
Local storm report, May 10, 9:03 AM EDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
903 AM EDT WED MAY 10 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 AM ST. ALBANS VT WIND DAMAGE
05/09/00 FRANKLIN LARGE TREE KNOCKED DOWN
ONTO CAR. DAMAGE TO CAR
REPORTED. TIME ESTD.
0330 PM GROTON VT WIND DAMAGE
05/09/00 CALEDONIA *** 1 INJ ***
3.5 X 4 MI. LONG X 1 MI.
WIDE SWATH OF TREES DOWNED
BY TSTM WINDS. ROOF DAMAGE
TO CAMPS ALONG LAKE. TIME
ESTIMATED. REPORTED BY
RESCUE CREW.
0355 PM WELLS VT 1 INCH HAIL
05/09/00 RUTLAND QUARTER SIZE HAIL REPORTED
BY SKYWARN SPOTTER.Special weather statement, May 10, 11:30 AM EDT, 48 minutes before
NYZ026>031-034-035-VTZ001>012-102100- SPECIAL WEATHER STATEMENT...SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE BURLINGTON VT 1130 AM EDT WED MAY 10 2000 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR SOUTHERN VERMONT AS WELL AS PORTIONS OF NORTHERN NEW YORK UNTIL 5 PM... THE SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 5 PM INCLUDES THE COUNTIES OF ADDISON...ORANGE...RUTLAND AND WINDSOR IN VERMONT AS WELL AS FRANKLIN AND ESSEX COUNTIES IN NEW YORK. A WARM...HUMID AND UNSTABLE AIRMASS EXISTS ACROSS CENTRAL NEW YORK AT MIDDAY AND SHOULD MOVE INTO THE ADIRONDACKS AND THE SOUTHERN HALF OF VERMONT DURING THE AFTERNOON. A COLD FRONT IN WESTERN NEW YORK WILL SLOWLY MOVE EAST CAUSING THE DEVELOPMENT OF THUNDERSTORMS ACROSS THE NORTH COUNTRY. THE GREATEST THREAT FOR SEVERE DAMAGING WINDS AND LARGE HAIL...AS WELL AS DANGEROUS LIGHTNING AND HEAVY RAINS EXISTS ACROSS THE SOUTHERN PORTIONS OF THE ADIRONDACKS AS WELL AS THE SOUTHERN HALF OF VERMONT. THUNDERSTORMS OUTSIDE THE WATCH AREA COULD SEE ISOLATED STRONG WINDS AND HAIL AS WELL AS LIGHTNING AND HEAVY RAIN. ADVANCE PLANNING DURING A SEVERE WEATHER WATCH IS ESSENTIAL. MAKE SURE YOUR FAMILY KNOWS WHERE TO GO...AND WHAT TO DO IN THE EVENT SEVERE THUNDERSTORM WARNINGS ARE ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER THREAT. && WHITTIER
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 1:06 PM EDT | Severe Thunderstorm Warning | BTV | St. Lawrence | 39 min |
| May 10, 1:24 PM EDT | Flash Flood Warning | BTV | St. Lawrence | 3 hr |
| May 10, 1:33 PM EDT | Severe Thunderstorm Warning | BTV | Franklin | 57 min |
| May 10, 2:14 PM EDT | Severe Thunderstorm Warning | BTV | Clinton | 46 min |
| May 10, 2:32 PM EDT | Flash Flood Warning | BTV | Franklin | 3 hr |
| May 10, 4:30 PM EDT | Flash Flood Warning | BTV | Franklin, St. Lawrence | 3 hr |
| May 10, 7:28 PM EDT | Flash Flood Warning | BTV | Franklin | 2 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.